Functiones et Approximatio Commentarii Mathematici

Ranks of $GL_2$ Iwasawa modules of elliptic curves

Tibor Backhausz

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let $p \ge 5$ be a prime and $E$ an elliptic curve without complex multiplication and let $K_\infty=\mathbb{Q}(E[p^\infty])$ be a pro-$p$ Galois extension over a number field $K$. We consider $X(E/\K_\infty)$, the Pontryagin dual of the $p$-Selmer group $Sel_{p^\infty}(E/K_\infty)$. The size of this module is roughly measured by its rank $\tau$ over a $p$-adic Galois group algebra $\Lambda(H)$, which has been studied in the past decade. We prove $\tau \ge 2$ for almost every elliptic curve under standard assumptions. We find that $\tau = 1$ and $j \notin \mathbb{Z}$ is impossible, while $\tau = 1$ and $j \in \mathbb{Z}$ can occur in at most $8$ explicitly known elliptic curves. The rarity of $\tau=1$ was expected from Iwasawa theory, but the proof is essentially elementary. It follows from a result of Coates et al. that $\tau$ is odd if and only if $[\mathbb{Q}(E[p]) : \mathbb{Q}]/2$ is odd. We show that this is equivalent to $p=7$, $E$ having a $7$-isogeny, a simple condition on the discriminant and local conditions at $2$ and $3$. Up to isogeny, these curves are parametrised by two rational variables using recent work of Greenberg, Rubin, Silverberg and Stoll.

Article information

Source
Funct. Approx. Comment. Math., Volume 52, Number 2 (2015), 283-298.

Dates
First available in Project Euclid: 18 June 2015

Permanent link to this document
https://projecteuclid.org/euclid.facm/1434650882

Digital Object Identifier
doi:10.7169/facm/2015.52.2.7

Mathematical Reviews number (MathSciNet)
MR3358321

Zentralblatt MATH identifier
06862263

Subjects
Primary: 11G05: Elliptic curves over global fields [See also 14H52]
Secondary: 11R23: Iwasawa theory

Keywords
elliptic curve division field

Citation

Backhausz, Tibor. Ranks of $GL_2$ Iwasawa modules of elliptic curves. Funct. Approx. Comment. Math. 52 (2015), no. 2, 283--298. doi:10.7169/facm/2015.52.2.7. https://projecteuclid.org/euclid.facm/1434650882


Export citation

References

  • K. Ardakov, Centres of skewfields and completely faithful Iwasawa modules, J. Inst. Math. Jussieu 7 (2008) 457-468.
  • J. Coates, Fragments of the $GL_2$ Iwasawa theory of elliptic curves without complex multiplication, Arithmetic theory of elliptic curves (Cetraro, 1997), 1–50, Lecture Notes in Math., 1716, Springer, Berlin, 1999.
  • J. Coates, T. Fukaya, K. Kato, R. Sujatha, Root numbers, Selmer groups, and non-commutative Iwasawa theory, J. Algebraic Geom. 19 (2010), no. 1, 19–97.
  • J. Coates, T. Fukaya, K. Kato, R. Sujatha, O. Venjakob, The $\ADGIGL_2$ main conjecture for elliptic curves without complex multiplication, Publ. Math. IHES 101 (2005), 163–208.
  • J. Coates, P. Schneider, R. Sujatha, Modules over Iwasawa algebras, J. Inst. Math. Jussieu 2 (2003), 73–108,
  • J. Coates, S. Howson, Euler characteristics and elliptic curves II, J. Math. Soc. Japan 53 (2001), no. 1, 175-235.
  • J. Cremona, The Elliptic Curve Database for Conductors to 130000, in Florian Hess, Sebastian Pauli, and Michael Pohst (ed.), ANTS VII: Proceedings of the 7th International Symposium on Algorithmic Number Theory, Springer, Lecture Notes in Computer Science, vol. 4076, pages 11–29, 2006.
  • T. Dokchitser, V. Dokchitser, Parity of ranks for elliptic curves with a cyclic isogeny, J. Number Theory 128 (2008), 662-679.
  • R. Greenberg, Iwasawa Theory for Elliptic Curves, Arithmetic of Elliptic Curves, LNM 1716, Springer, 1999.
  • R. Greenberg, K. Rubin, A. Silverberg, M. Stoll, On elliptic curves with an isogeny of degree 7. to appear in the American Journal of Mathematics,http://arxiv.org/abs/1007.4617.
  • Y. Hachimori, O. Venjakob, Completely faithful Selmer groups over Kummer extensions, Documenta Mathematica, Extra Volume: Kazuya Kato's Fiftieth Birthday (2003), 478.
  • M. van Hoeij, Parametrization of the modular curve $X_0(N)$ for $N$ from $2$ to $37$, http://www.math.fsu.edu/~hoeij/files/X0N/Parametrization.
  • S. Howson, Euler Characteristics as Invariants of Iwasawa Modules, Proc. London Math. Soc. 85(3) (2002), 634-658.
  • S. Howson, Structure of central torsion Iwasawa modules, Bull. Soc. Math. France 130 (2002), no. 4, 507–535.
  • H.W. Lenstra, F. Oort, Abelian varieties having purely additive reduction, Journal of Pure and Applied Algebra 36 (1985), 281–298.
  • B. Mazur, Rational isogenies of prime degree, Inventiones Math. 44(2) (1978), 129–162.
  • Y. Ochi, O. Venjakob, On ranks of Iwasawa modules over p-adic Lie extensions. Math. Proc. Camb. Philos. Soc. 135 (2003), 25–43.
  • D. Rohrlich. Galois theory, elliptic curves, and root numbers, Compositio Mathematica 100 (1996), no. 3, 311–349.
  • J.-P. Serre. Propriétés Galoisiennes des points d'ordre fini des courbes elliptiques, Inventiones mathematicae 15 (1971/72), 259–331.
  • J.-P. Serre, J. Tate, Good reduction of abelian varieties, The Annals of Mathematics Second Series 88 (1968), no. 3, 492–517.
  • J.H. Silverman, The Arithmetic of Elliptic Curves, Springer-Verlag, GTM 106, 1986.
  • W. Stein et al., Sage Mathematics Software (Version 5.1), The Sage Development Team, 2012, http://www.sagemath.org.
  • G. Zábrádi, Pairings and functional equations over the $\ADGIGL_2$-extension, Proc. London Math. Soc. 101(3) (2010), 893–930.